Florida, 2022

Hail and Damaging Wind in Florida, July 14, 2022

July 14, 2022 · NWS MLB · 2 events in 1 county or zone

A thunderstorm became severe in Orange County, where it produced hail and wind damage near Bay Lake and Windermere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm became severe in Orange County, where it produced hail and wind damage near Bay Lake and Windermere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 14, 3:02 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 3:02 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
402 PM EDT Thu Jul 14 2022

.DISCUSSION...

Now thru tonight...Scattered thunderstorms have developed along
the Treasure Coast and Lake Okeechobee region this afternoon,
following the westward progression of the Atlantic sea breeze. For
now, this is where much of the activity is focused, though a few
showers are trying to develop farther north in western Brevard and
eastern Osceola counties. A gradual increase in storm coverage is
expected across interior locations, especially from Lake
Okeechobee to Orlando and Leesburg over the next several hours,
as the west and east coast sea breezes collide. 500mb temperatures
of -8C to -9C, DCAPE around 1000+ J/kg, and PW of 1.8"+ are some
of the ingredients supporting the threat for strong thunderstorms
this evening. The strongest activity will be capable of hail,
strong winds up to 55 mph, torrential rainfall, and frequent
lightning strikes. A Marginal Risk now encompasses much of east
central Florida for the potential of a few strong to severe storms
through tonight. By midnight, rain and storms will be winding
down, leaving behind partly cloudy conditions.

Friday-Sunday...With the Atlantic mid level ridge broken down and
an approaching upper level low from the Bahamas, an east-
southeasterly flow regime will quickly set up across east central
Florida. Storm initiation may occur a bit faster on Friday as the
Atlantic sea breeze pushes inland once again. Similar to today,
the highest coverage is expected over the interior, west of I-95
on Friday. Weak troughing will interact with the decaying upper
level low on Saturday and Sunday, when models continue to
indicate the highest chance for widespread storms. Heavy rainfall
over locations that are already saturated may lead to minor,
localized flooding this weekend. In addition, a severe storm or
two with hail and gusty winds cannot be ruled out.

Daytime temperatures are forecast to reach the upper 80s and low
90s, due to the added cloud cover and rain chances. Muggy
conditions will persist each night with lows in the 70s.

Monday-Thursday (modified previous)...A weak mid-level ridge
builds over FL to start next week and is forecast to bring some
drier air aloft over FL. At the surface, the Atlantic high will
build westward as its ridge axis redevelops over southern FL
peninsula. As a result, the low level flow veers southwest on
Monday, keeping high rain chances for ECFL (60-70pct) as the main
sea breeze collision occurs on our side of the peninsula. However,
from Tuesday onward rain chances are forecast to return to normal
mid-summer values of 40-50pct as the surface ridge axis settles
over Central FL. The main storm threats will continue to be
frequent lightning strikes, gusty winds, and torrential downpours.

Afternoon temperatures will steadily rise during the week,
reaching the low 90s along the coast and mid 90s inland. At night,
conditions remain muggy and warm with temps in the mid to upper
70s.

&&

.AVIATION...

VFR conditions prevailing outside of convection through the period.
Scattered to numerous showers and storms expected into the evening
hours, as the sea breezes collide over the interior of the
peninsula. VCTS lingering along the Treasure Coast through around 21-
22Z, before convection pushes inland. TEMPO groups have been
included for the interior terminals, where the highest confidence in
CIG/VIS reductions due to storms exists. A few storms could be strong
to marginally severe, with gusts up to around 45-50kts. Activity is
expected to linger through the evening hours again, tapering off by
around 2Z. SE flow this afternoon becoming light overnight.

&&

.MARINE...

Tonight...SSE winds around 15 kts will gradually decrease
overnight and become more SE. Seas 2 ft near shore and 3 ft
offshore will continue, except where locally higher near
thunderstorms.

Friday-Monday (previous)...The axis of the Atlantic surface ridge
is forecast to shift north of Central FL this weekend. This will
cause mostly E/ESE winds around 10 knots on Friday to veer
southeast on Saturday, then south on Sunday. Winds could increase
up to 15-17 knots Saturday night into Sunday. Scattered showers
and lightning storms are forecast over the local waters on Friday,
then storms become widespread over the weekend as a mid to upper-
level low moves over FL. Frequent lightning strikes and wind
gusts at or above 35 knots will pose a threat to mariners each
day. Storm activity is expected to redevelop over the offshore
waters each night.

The Atlantic high pressure will rebuild over the western Atlantic on
Monday, as its ridge axis redevelops over southern FL peninsula. The
resulting southwest winds mean another afternoon/evening of numerous
offshore moving thunderstorms along the Central FL Atlantic coast.

Seas 2-3 feet Friday and Saturday will build to 3-4 feet nearshore
and 4-5 feet offshore on Sunday, before dropping back to 3-4 feet on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  90 /  30  40  30  70
MCO  73  93  75  92 /  60  50  30  80
MLB  75  88  76  88 /  20  40  30  80
VRB  72  89  74  90 /  20  40  40  80
LEE  73  91  74  90 /  60  60  40  80
SFB  73  92  74  90 /  50  50  30  80
ORL  75  93  76  92 /  60  50  30  80
FPR  73  87  74  88 /  20  40  40  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Schaper
RADAR...Watson
AVIATION...Leahy
Hazardous weather outlook, Jul 14, 10:08 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1108 AM EDT Thu Jul 14 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-142000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1108 AM EDT Thu Jul 14 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to locally numerous showers and lightning storms will
move toward the north or northeast at around 10 mph across east
central Florida this afternoon and evening. The highest coverage
will be over inland locations. A few storms will become strong to
potentially severe as they interact with the sea breezes and
other outflow boundaries, producing frequent lightning strikes,
strong wind gusts up to 55 mph, and locally heavy rainfall. Move
indoors to safety at the first sign of threatening skies or if
you hear thunder.

.FLOOD IMPACT...
Locally heavy rainfall is possible today, especially with slow
storm motions of 5 to 10 mph. A quick 1 to 2 inches of rain in an
hour with locally higher amounts of 3 or more inches may cause
local road, urban, and poor drainage flooding.

.EXCESSIVE HEAT IMPACT...
Hot and humid conditions will continue across the region today,
with highs in the low to mid 90s and peak afternoon heat index
values around 102 to 107. If outdoors today, make sure that you
stay hydrated and take plenty of breaks in air conditioned spaces.
Also, never leave a child or pet unattended in a vehicle.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at all
east central Florida beaches today. To reduce your risk of getting
caught in the seaward pull of a rip current, always swim near a
lifeguard and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may be capable of producing wind gusts to
35 to 45 knots through the afternoon and early evening hours as
they move north to northwest around 5 to 10 knots over inland
lakes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to locally numerous showers and lightning storms are
forecast through this weekend and into early next week with the
highest chances across the interior. The main threats from any
stronger storms will be frequent lightning, as well as gusty
winds, and torrential downpours.

A moderate risk of dangerous rip currents is expected to continue
through late week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Formal activation of SKYWARN spotter networks is not expected to be
needed today. However, please report any rainfall amounts of 3
inches or greater to the National Weather Service office in
Melbourne.

Schaper

In the hours before

Special weather statement, Jul 14, 4:08 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
508 PM EDT Thu Jul 14 2022

FLZ053-142145-
Osceola FL-
508 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northern Osceola
County through 545 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Harmony, or 10 miles southwest of Holopaw, moving
northwest at 20 mph. Additional strong storms will develop across
northern Osceola County through late afternoon.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Cloud, East Lake Toho, Holopaw, West Lake Toho and Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2835 8113 2810 8104 2796 8135 2798 8138
      2800 8139 2800 8142 2805 8146 2806 8146
      2806 8144 2804 8143 2801 8138 2804 8136
      2807 8137 2807 8135 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2824 8154
TIME...MOT...LOC 2108Z 125DEG 17KT 2807 8121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, Jul 14, 4:43 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
543 PM EDT Thu Jul 14 2022

FLZ045-053-144-142230-
Osceola FL-Orange FL-Southern Lake County FL-
543 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 630 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Lake Toho, moving northwest at 15 mph. Additional strong storms
will develop through late afternoon into Orange and southeast Lake
counties.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Windermere, Bay Lake and Celebration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter immediately inside a building or hard-topped vehicle.

&&

LAT...LON 2835 8177 2855 8144 2836 8119 2813 8145
      2814 8146 2814 8150 2816 8152 2820 8152
      2826 8156 2826 8166 2835 8166
TIME...MOT...LOC 2142Z 124DEG 14KT 2821 8142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, Jul 14, 4:50 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
550 PM EDT Thu Jul 14 2022

FLZ053-142215-
Osceola FL-
550 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of north central
Osceola County through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lake Toho, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Cloud, Holopaw, Narcoossee, Harmony and Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2833 8124 2813 8106 2797 8128 2802 8138
      2804 8136 2807 8137 2807 8135 2808 8135
      2809 8144 2805 8143 2806 8145 2806 8144
      2808 8144 2809 8145 2814 8146
TIME...MOT...LOC 2150Z 070DEG 7KT 2815 8134

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Jul 14, 5:06 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
606 PM EDT THU JUL 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N  81.44W
07/14/2022  M48 MPH          OSCEOLA            FL   AWOS

            THE AWOS AT KISSIMMEE GATEWAY AIRPORT REPORTED A
            45MPH/39KT WIND GUST FROM THE SSE AT 549PM. THEN,
            REPORTED A GUST OF 48MPH/42KT FROM THE SE AT 551PM

&&

EVENT NUMBER MLB2200353

CL
Special weather statement, Jul 14, 5:20 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Thu Jul 14 2022

FLZ041-045-046-142300-
Orange FL-Seminole FL-Inland Volusia FL-
620 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of Seminole, central
Orange and south central Volusia Counties through 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2883 8131 2891 8121 2881 8109 2875 8105
      2872 8104 2855 8114 2860 8142
TIME...MOT...LOC 2220Z 112DEG 12KT 2868 8116

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Leahy
Special weather statement, Jul 14, 5:24 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
624 PM EDT Thu Jul 14 2022

FLZ045-142300-
Orange FL-
624 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of central Orange
County through 700 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Winter Park, Orlando International Airport, Azalea Park and
Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2863 8133 2861 8132 2861 8129 2850 8121
      2841 8132 2855 8146
TIME...MOT...LOC 2224Z 139DEG 10KT 2851 8133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
July 14, 5:24 PM EST
Where
Orange County, 3.51 mi N of Walt Disney World
Measured
1 in hail
Reported by
Social Media
Coordinates
28.420, -81.580

Video received via Twitter of quarter sized hail near Bay Lake.

Thunderstorm Wind, Orange

When
July 14, 5:30 PM EST
Where
Orange County, 1.21 mi W of Windermere
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
28.500, -81.550

A trained spotter reported a tree was knocked down onto nearby fences in Windermere.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033586, 1033587.